MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM-BATTERY; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM-BATTERY; VENTRICULAR (ASSISST) BYPASS
Model Number 1650-
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/11/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product event summary: it was reported the battery caused a yellow light on the battery charger and was not recognized by the controller.Two batteries ((b)(4)) were returned for evaluation.Various analyses were conducted and reviewed in order to evaluate the performance of the devices in relation to the reported event.The reported event was confirmed during bench testing.Failure analysis of the returned devices revealed that the units passed visual inspection but failed functional testing as a result of an inability of the batteries to charge or provide power.Supplemental testing revealed there was a communication error between the gas gauge integrated chip (ic) that monitors the batteries and reports information to the controller and the ic that measures cell pair voltages and provides safety protection when certain conditions are met.Additionally, supplemental testing of (b)(4) revealed that there was a memory corruption within the gas gauge integrated chip (ic).The communication error and memory corruption caused the batteries to trigger a safety flag and become inoperable, thus flashing yellow on the battery charger.As a result, the most likely root cause of the reported event can be attributed to a communication error between the gas gauge integrated circuit (ic) and the ic that measures cell pair voltages, as well as a memory corruption of the battery ((b)(4)), triggering safety flags that rendered the unit inoperable.This event was assessed and is being reported as part of a retrospective review of events, which was in response to an update to the mdr decision criteria.This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.Other devices involved in this event: heartware ventricular assist system ¿battery.Battery / (b)(4)/ model #: 1650 / expiration date: 2015-10-31, udi #: (b)(4).(b)(4).Return date: 2015-06-01, mfg date: 2014-10-31.(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the controller did not recognize the battery when it was connected.Additionally the battery caused a yellow light on the battery charger.Two batteries were exchanged.No patient complications have been reported as a result of this event.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM-BATTERY
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key7139653
Report Number3007042319-2017-05375
Device Sequence Number16411431
Product Code DSQ
UDI-Device Identifier00888707000079
UDI-Public00888707000079
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2015
Device Model Number1650-
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2015
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2017
Initial Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1